Pennsylvania, 2009Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2009
August 12 to 13, 2009 · NWS CTP · 3 events in 2 counties and zones
Slow moving thunderstorms with heavy rain produced isolated flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms with heavy rain produced isolated flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 12:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 12, 12:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT WED AUG 12 2009
.SYNOPSIS...
AN UPPER LEVEL TROUGH ALONG THE APPALACHIANS WILL SLOWLY MOVE
EASTWARD TONIGHT AND DISSOLVE BY THE END OF THE WORK WEEK. AN
ASSOCIATED FRONTAL BOUNDARY WILL DRIFT SOUTHEAST AND BECOME
NEARLY STATIONARY ALONG THE MID ATLANTIC COAST. HIGH PRESSURE
LOCATED OVER THE LOWER GREAT LAKES WILL EVENTUALLY OVERSPREAD THE
NORTHEAST STATES THIS WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CONTINUES TO PUSH SLOWLY SOUTHEASTWARD THIS MORNING
PRODUCING SHOWERS AND A FEW THUNDERSTORMS OVER VIRGINIA, NEW
JERSEY AND SOUTHEAST PA. THIS AGAIN IS IN LINE WITH THE BEST
THETA-E AXIS AND BEST MOISTURE CONVERGENCE.
FOG HAS LIFTED IN MOST PLACES AFTER HOLDING ON A BIT LONGER THAN
EXPECTED THIS MORNING. WE ARE ALSO SEEING THE START OF A FEW
THUNDERSTORM DEVELOPMENT IN SOUTHWEST PA ALSO. THIS IS IN
RESPONSE TO APPROACHING UPPER LEVEL TROUGH WHICH SHOULD PRODUCE
SOME AFTERNOON SHOWERS IN EASTERN AND CENTRAL PA...BUT EXPECT
THOSE SHOWERS TO BE TIED TO SUNSET.
HAVE ADJUSTED AFTERNOON TEMPS DOWN JUST A FEW DEGREES AND PLAYED A
BIT WITH SKY COVER AND POPS FOR EARLY AFTERNOON.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
ABUNDANT MSTR IN PLACE AHEAD OF THE APPALACHIANS UPPER TROUGH
COMBINED WITH INCREASING DIURNAL INSTABILITY /AS MORNING CLOUDS
GIVE WAY TO A PTSUNNY SKY/ WILL SUPPORT ISOLD TO SCT CVRG OF
SHWRS/TSTORMS FROM THIS AFTN INTO THE EVE. RELATIVELY WEAK
DIRECTIONAL SHEAR COULD SUPPORT A FEW SLOW MOVING LINES/CLUSTERS
CAPABLE OF PRODUCING SOME LOCALIZED HEAVIER CONVECTIVE RAINS.
ACTIVITY SHOULD DISSIPATE INTO THE LATE EVE/OVERNIGHT PERIOD WITH
THE LOSS OF DAYTIME HEATING. SKIES SHOULD BECOME MCLEAR ACROSS THE
NW MTNS AS HIGH PRES BEGINS TO SLIDE EWD FROM THE PLAINS. LYRD
CLOUD DECKS LIKELY TO REMAIN OVER ERN PA AS A WAVE OF LOW PRES
DEVELOPS SE OF LONG ISLAND ALONG THE REMNANT Q-STNRY FNTL BNDRY.
UPPER TROUGH AXIS WILL SLIDE ACROSS ERN PENN ON THURS...AND MAY
TOUCH OFF SOME ADDNL DIURNAL CONVECTION. MDL GUID SHOWS THE TROUGH
WEAKENING THUR NGT...AND ESSENTIALLY DISSOLVING INTO FRI. THE
LINGERING SFC BNDRY WILL STAY FAR ENOUGH SOUTH TO FOCUS CONVECTIVE
PRECIP FROM THE CAROLINAS SWD INTO THE SOUTHEAST STATES.
MEANWHILE...HIGH PRES SHOULD KEEP MOST AREAS DRY TO ROUND OUT THE
WORK WEEK -- BUT AN INCREASINGLY ANTICYCLONIC/RETURN FLOW WILL
SUPPORT A SCHC MENTION ALONG THE SRN TIER COS FRI/FRI NGT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MEDIUM RANGE GUID IS IN GOOD AGREEMENT WITH BUILDING HEIGHTS IN THE
EAST THIS WEEKEND. THE FIRST PART OF THE PERIOD WILL BE CHARACTERIZED
BY INCREASING DAILY CHCS FOR AFTN SHWR/STORMS AS THE BERMUDA SFC
HIGH EXPANDS ALONG THE EASTERN SEABOARD...PUMPING WARM/HUMID AIR
NWD INTO THE REGION. GRADUAL RETROGRESSION OF THE DEEP LYR RIDGING
SUGGESTS THE EVENTUAL APPROACH OF A FRONTAL SYSTEM FROM THE N/W AS
ENERGY EJECTS NEWD OUT OF THE WESTERN TROUGH. XPC TEMPS TO REMAIN
NEAR TO ABOVE NORMAL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS HAVE IMPROVED FROM THE WIDESPREAD IFR SEEN THIS
MORNING...WITH ONLY JST AND BFD REMAINING AT MVFR AS OF THE 18Z
ISSUANCE. WHILE THE LOW STRATUS DECK HAS LIFTED TO VFR LEVELS...SKIES WILL
REMAIN OVC TO BKN THIS AFTERNOON...WITH CIGS BETWEEN 4KFT AND 5KFT.
SCATTERED SHRA/TSRA HAVE DEVELOPED...AND WILL CONTINUE TO
DEVELOP...THIS AFTERNOON ACROSS THE CWA. IN GENERAL...THESE STORMS
APPEAR TO BE NEARLY STATIONARY...AND ARE PRODUCING HEAVY RAINFALL.
EXPECT CONDITIONS TO DROP TO AT LEAST IFR IN THESE STORMS IF THEY
DIRECTLY IMPACT AN AIRFIELD.
PATCHY DENSE FOG IS LIKELY TO DEVELOP OVERNIGHT, ESPECIALLY IN THOSE
AREAS THAT RECEIVE RAIN TODAY. ONCE THIS FOG LIFTS...CONDITIONS
SHOULD BE PRIMARILY VFR DURING THE DAY ON THURSDAY...WITH A FEW
MVFR SHRA/TSRA POSSIBLE FOR IPT AND MDT.
FRI-MON...PRIMARILY VFR. ISOLD AFTN MVFR TSTORMS MAINLY SE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...ONDREJIK/DICKEY
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...ONDREJIK/DICKEY
Hazardous weather outlook, Aug 12, 4:08 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT WED AUG 12 2009
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
508 AM EDT WED AUG 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 12:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT WED AUG 12 2009
PAZ006-121745-
POTTER PA-
107 PM EDT WED AUG 12 2009
...A STRONG THUNDERSTORM WILL AFFECT POTTER COUNTY...
AT 105 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 32 MILES WEST OF
WELLSBORO. THE STORM IS DRIFTING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ULYSSES AROUND 125 PM...AND DENTON HILL
STATE PARK AROUND 145 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
449.
LAT...LON 4200 7767 4156 7762 4167 7813 4199 7799
EXPERIMENTAL
FORECASTER: MARTIN
Special weather statement, Aug 12, 12:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT WED AUG 12 2009
PAZ033-121800-
SOMERSET PA-
116 PM EDT WED AUG 12 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET COUNTY...
AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SOMERSET. THIS STORM IS MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SOMERSET AROUND 140 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 105
AND 120.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE
219.
LAT...LON 3974 7942 3978 7940 3980 7936 3982 7937
3982 7938 3986 7942 4007 7918 4007 7884
3974 7902 3973 7940
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 12, 12:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT WED AUG 12 2009
PAZ006-121815-
POTTER PA-
142 PM EDT WED AUG 12 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL POTTER COUNTY...
AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 30 MILES NORTHWEST
OF WELLSBORO...MOVING SOUTHWEST AT 10 MPH.
THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 40 MPH
AND PEA-SIZED HAIL.
THIS STORM WILL BE NEAR GENESEE AROUND 200 PM AND OSWAYO AROUND 220
PM. IF THIS THUNDERSTORM APPROACHES YOUR AREA...PLEASE TAKE SHELTER
IN A STURDY BUILDING.
THIS WILL IMPACT STATE ROAD 449.
LAT...LON 4198 7769 4191 7766 4183 7798 4197 7806
EXPERIMENTAL
FORECASTER: ONDREJIK
Flash Flood, Potter
- When
- August 12, 2:00 PM EST to 4:15 PM EST
- Where
- Potter County, 1.91 mi WNW of Walton to 2.55 mi SSW of Walton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.794, -77.802
Thunderstorms with heavy rain produced flash flooding across central Potter County. A number of small streams...including the head waters of Mill Creek...were out of their banks in Sweden Township. Small stream flooding and some road flooding was also reported in and around the towns of Odin and Austin.
Flash Flood, Schuylkill
- When
- August 12, 9:39 PM EST to August 13, 12:30 AM EST
- Where
- Schuylkill County, 0.66 mi SW of Ravine to 0.55 mi SW of Pine Glen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.564, -76.410
Thunderstorms produced heavy rain and flash flooding in Pine Grove in southern Schuylkill County. Numerous roads were flooded and closed in the town, and the Mayor issued a disaster declaration. Two to three feet of water covered Tulpehocken Street in Pine Grove as the Swatara Creek rose seven feet in about 4 hours and exceeded bankful. In addition, over 200 basements were flooded.
Flood, Schuylkill
- When
- August 13, 12:30 AM EST to 6:30 AM EST
- Where
- Schuylkill County, 0.66 mi SW of Ravine to 0.55 mi SW of Pine Glen
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.564, -76.410
Thunderstorms produced heavy rain and flash flooding in Pine Grove in southern Schuylkill County. Numerous roads were flooded and closed in the town, and the Mayor issued a disaster declaration. In addition, over 200 basements were flooded.
The flash flooding continued and transitioned into flooding, which persisted overnight. Of note, Tulpehocken Street was covered with 2 to 3 feet of water. Swatara Creek at Pine Grove was exceeded its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Florida, August 12, 2009$235,000 · EF0 · 2 events
- Flash Flood and Heavy Rain in West Virginia, August 12, 2009$80,000 · 2 events
- Flash Flooding in New York, August 12, 2009$60,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 12, 2009$35,000 · 13 events
- Hail and Damaging Winds in Texas, August 12, 2009$30,000 · 1.75 in hail · 16 events
- Flooding in North Carolina, August 12, 2009$50,000 · 2 events
- Lightning Strike in New Jersey, August 12, 2009$50,000 · 1 event
- Lightning Strike in Florida, August 12, 2009$50,000 · 1 event
- Flash Flood and Damaging Winds in Georgia, August 12, 20091 injured · $17,000 · 50 kt wind · 11 events
- Damaging Wind in Tennessee, August 12, 2009$25,000 · 60 kt wind · 1 event
- Lightning Strike in Texas, August 12, 2009$20,000 · 1 event
- Tornado and Damaging Winds in South Carolina, August 12, 2009$17,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179771, 179775, 179780.